Alert archive / South Dakota / Flash Flood Warnings in 2012
Flash Flood Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 5, 2012, 3:23 AM CDT for Lyman County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2012, 3:23 AM CDT (08:23 UTC)
- Expired
- Jun 5, 2012, 9:09 AM CDT
- In force
- 6 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3201 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005 WGUS53 KABR 050823 FFWABR SDC085-051430- /O.NEW.KABR.FF.W.0001.120605T0823Z-120605T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 323 AM CDT TUE JUN 5 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 930 AM CDT * AT 323 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. LAT...LON 4392 9984 4391 10010 4401 10012 4406 10001 $$ CONNELLY
1 follow-up statement
708 WGUS73 KABR 051409 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 909 AM CDT TUE JUN 5 2012 SDC085-051419- /O.CAN.KABR.FF.W.0001.000000T0000Z-120605T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LYMAN SD- 909 AM CDT TUE JUN 5 2012 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL LYMAN COUNTY IS CANCELLED... THE THREAT FOR HEAVY RAINFALL HAS ENDED OVER THE WARNED AREA...ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH LATE MORNING. ANY RUNOFF FROM THE RECENT RAINFALL HAS ENDED. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE IN ABERDEEN. LAT...LON 4392 9984 4391 10010 4401 10012 4406 10001 $$ FOWLE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 12:32 AM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 5, 12:32 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1232 AM CDT TUE JUN 5 2012 .UPDATE... SEE UPDATED AVIATION DISCUSSION BELOW. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT HIGH PRESSURE IS CURRENTLY CENTERED OVER EASTERN NORTH DAKOTA...AND TEMPS HAVE RISEN TO THE LOW TO MID 80S ACROSS THE CWA. SURFACE PRESSURE FALLS ARE BEGINNING TO SHOW UP OVER SOUTHERN IDAHO AND NORTHERN NEVADA...AND LIKEWISE...THE PRESSURE GRADIENT ACROSS WESTERN SOUTH DAKOTA HAS ALSO STARTED TO TIGHTEN UP...WITH MANY SITES REPORTING GUSTS TO AROUND 20 TO 25 KNOTS. TONIGHT...A LOW LEVEL JET WILL SET UP ACROSS WESTERN SOUTH DAKOTA. LIKE PREVIOUS FORECASTS...IT APPEARS AS THOUGH ANY ELEVATED CONVECTION SHOULD REMAIN TO THE WEST OF OUR CWA. HOWEVER...BUFKIT SOUNDINGS INDICATE A COUPLE HUNDRED J/KG OF ELEVATED CAPE POSSIBLE ALONG THE WESTERN CWA...SO THUNDERSTORM DEVELOPMENT IS POSSIBLE...HOWEVER STUCK WITH A DRY FORECAST. THE PRESSURE GRADIENT CONTINUES TO TIGHTEN TOMORROW AFTERNOON AND SOUTHEAST WINDS WILL GUST TO 20 TO 30 MPH ALONG AND WEST OF THE MISSOURI RIVER...WHILE THE EASTERN CWA WILL ONLY SEE SOUTHEAST WINDS AROUND 10 MPH OR SO. ENERGY FROM THE UPPER TROUGH WILL KICK OUT AND BEGIN TO BREAK DOWN THE UPPER RIDGE ON WEDNESDAY AND THURSDAY. MODEL SOLUTIONS STILL VARY ON THEIR PLACEMENT OF THE SURFACE FEATURES HOWEVER. THE GFS AND ECMWF DRAPE A SURFACE TROUGH ACROSS WESTERN SOUTH DAKOTA AND STALL IT OUT...WHEREAS THE NAM TRACKS THE SURFACE TROUGH ACROSS THE STATE. GIVEN THE STRENGTH OF THE RIDGE THE GFS/ECMWF SOLUTIONS SEEM TO BE A BETTER FIT...AND THEREFORE TRIED TO TREND THIS WAY IN THE FORECAST. THE GFS/ECMWF SOLUTION LEAVES MAINLY THE WESTERN CWA WITH A THREAT FOR THUNDERSTORM DEVELOPMENT. CAPE VALUES ARE AROUND 1000-1500 J/KG WEDNESDAY AFTERNOON AND EVENING. HOWEVER...THERE WILL BE ONLY BE ABOUT 20 KTS OF 0-6 KM SHEAR TO WORK WITH...SO STORMS MAY NOT BE ABLE TO SUSTAIN THEMSELVES FOR LONG PERIODS OF TIME. .LONG TERM...THURSDAY THROUGH MONDAY AS THE EXTENDED PERIOD OF THE FORECAST UNFOLDS...THE POTENTIAL FOR SEVERAL ROUNDS OF CONVECTION APPEARS TO EXIST. ON THURSDAY AFTERNOON/EVENING...THE FIRST SYNOPTIC-SCALE FRONTAL BOUNDARY APPEARS TO BE PUSHING EAST ACROSS THE FORECAST AREA. THIS BOUNDARY HAS A S/W MOVING THROUGH FOR SYNOPTIC-SCALE LIFT AND LINES UP WELL WITH THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL JET STREAK OVER THE NORTHERN PLAINS. THERE IS ALSO A LOW LEVEL JET OF 25 TO 35 KNOTS PROGGED TO DEVELOP LATER THURSDAY EVENING ALONG/AHEAD OF THE BOUNDARY WHILE IT WORKS EAST. RELATIVELY COOL MID-LEVEL TEMPS ARE PROGGED AROUND +5C TO +6C AT 700HPA IN CONJUNCTION WITH 30 TO 40 KNOTS OF 0-6KM SHEAR AND AS MUCH AS 1000-1500 J/KG OF CAPE DURING THE AFTERNOON AND EVENING. THURSDAY AFTERNOON/EVENING ACTUALLY COULD END UP HOLDING THE HIGHEST POTENTIAL OF SEEING A STRONG TO SEVERE STORM OR TWO. BY MIDDAY FRIDAY...THE AFOREMENTIONED FRONTAL BOUNDARY IS PROGGED TO HAVE JUST ABOUT STALLED OUT FROM WEST TO EAST ACROSS FAR SOUTHERN SOUTH DAKOTA OR FAR NORTHERN NEBRASKA WHILE MID-LEVEL HEIGHTS RISE ACROSS THE REGION BRIEFLY BETWEEN SYSTEMS. BY FRIDAY EVENING...IN RESPONSE TO THE NEXT S/W IMPULSE PROGGED TO WORK THROUGH...THIS BOUNDARY BEGINS TO RETREAT NORTHWARD TAKING ON WARM FRONTAL BOUNDARY CHARACTERISTICS. BETTER LOW LEVEL MOISTURE WILL BE ADVANCING NORTHWARD ACROSS THE CWA FRIDAY EVENING AND OVERNIGHT AS THIS WARM FRONT PUSHES NORTH ACROSS THE CWA...AND DURING THE TIMEFRAME WHEN BETTER 700HPA WAA BEGINS TO OVERSPREAD THE CWA. WOULD NOT BE SURPRISED TO SEE CONVECTION DEVELOPING BY LATE FRIDAY EVENING...LASTING INTO THE OVERNIGHT IN TANDEM WITH THIS WARM FRONTAL BOUNDARY AND ASSOCIATED WAA/MOISTURE ADVECTION. 0-6KM SHEAR IS BEGINNING TO DIMINISH A BIT...MORE LIKE 25 TO 35 KNOTS OVERNIGHT. HOWEVER...FRIDAY EVENING CAPE VALUES ARE PROGGED TO INCREASE TO BETWEEN 1500-2500 J/KG. OVER THE WEEKEND...ANOTHER AREA OF LOW PRESSURE WILL LIFT OUT OF THE WESTERN CONUS LONGWAVE TROF AND MOVE ACROSS THE NORTHERN PLAINS. BY THEN...SOME OF THE HIGHEST AMOUNTS OF GULF MOISTURE SEEN THUS FAR THIS YEAR WILL BE OVER THE REGION /+15C TO +18C 850HPA DEWPOINT AIR/. WITH A LEFTOVER BOUNDARY PROGGED TO BE DRAPED FROM SW TO NE ACROSS THE CWA...CAPE VALUES ARE FORECAST TO SOAR TO OVER 3000 J/KG BY THE END OF PEAK HEATING ON SATURDAY. 0-6KM SHEAR HAS DWINDLED TO 25 TO 30 KNOTS AT THAT TIME THOUGH...AND SOME OF THE WARMEST 700HPA AIR WILL BE OVER THE REGION BY 7 PM CDT SATURDAY. PERHAPS IF CONVECTION CAN OVERCOME THE STRONG MID-LEVEL CAPPING INVERSION BY SATURDAY EVENING...THERE COULD BE SOME PULSE-TYPE SINGLE CELL TO PERHAPS MULTI-CELLULAR CONVECTION AROUND FOR A FEW HOURS. THE GFS AND ECMWF ARE STILL WORKING OUT THE TIMING DETAILS...BUT BY SUNDAY AFTERNOON THIS FRONTAL BOUNDARY IS EITHER ALONG THE EASTERN EDGE OF THE CWA OR JUST EAST OF IT. THERE COULD BE A FEW STORMS DEVELOPING SUNDAY AFTERNOON/EVENING OVER OR JUST EAST OF THE FAR EASTERN EDGE OF THE CWA...MOVING QUICKLY EAST AWAY FROM THIS CWA. A PORTION OF THE CWA SUNDAY AFTERNOON /THE AREA WEST OF THE BOUNDARY/ AND PRETTY MUCH ALL OF THE CWA SUNDAY NIGHT THROUGH MONDAY WILL BE DRY WITH LITTLE IN THE WAY OF PRECIPITATION POTENTIAL...AS COOLER/DRIER STABLE HIGH PRESSURE WILL BE BUILDING ACROSS THE REGION. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL OVERNIGHT AND INTO THE DAY TUESDAY WITH JUST SOME SCATTERED TO BROKEN HIGH CLOUDS AROUND. WINDS WILL BE FAIRLY LIGHT OVERNIGHT...THEN LOOK FOR THEM TO BECOME SOUTHWESTERLY TUESDAY MORNING. BY LATE MORNING ON TUESDAY...WIND SPEEDS WILL BE GUSTING TO AROUND 30 MPH AT KMBG AND KPIR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...WISE SHORT TERM...DORN LONG TERM...SERR AVIATION...WISE WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 4, 4:11 AM CDT, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CDT MON JUN 4 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 411 AM CDT MON JUN 4 2012 /311 AM MDT MON JUN 4 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS RETURN TO THE FORECAST FOR THE MIDDLE AND END OF THE WEEK. THERE COULD BE A FEW ROUNDS OF STRONG TO SEVERE STORMS...BUT DETAILS ON EXACTLY WHEN AND WHERE ARE UNCLEAR AT THIS TIME AND WILL NEED TO BE IRONED OUT IN FUTURE FORECASTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, Jun 5, 1:35 AM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 135 AM CDT TUE JUN 5 2012 SDZ048-050715- LYMAN- 135 AM CDT TUE JUN 5 2012 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL LYMAN COUNTY UNTIL 215 AM CDT... AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES NORTH OF PRESHO...MOVING SOUTHEAST AT 5 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE PRESHO AND KENNEBEC. SMALL HAIL IS EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... && CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 6:48 AM CDT | Wind Advisory | ABR | Corson, Dewey, Stanley | 12 hr |
Nearby
Flash Flood Warnings in South Dakota, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.